Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Epidural Injections and problems with Diverticulitis

JTEX53JJTEX53 Posts: 27
edited 06/11/2012 - 8:50 AM in Spinal Injections
About a month ago i had my first two lower lumbar epriduralon the left and right side. Three day's later I ended up in the E.R. with an attack of Diverticulitis. I know I had Diverticulosis diagnosed abou 6 years ago when I had my first Colonoscopy. I suspect it's coincidental but coricosteroid therapy has been know to cause GI problems. I have Spinal Stenosis in my C7 area and L1 down. I've been on Norco 10/325 for almost 4 months. It severely constipates me but I take stool softeners and eat prunes. I drink quite of bit of water now and this with the prunes just liierally blows my system out and it mainly watery. Sorry for the graphic gross description but I know there bound to be other people having similar problems.

I was unemeployed all of last year and did not have health insurance and suffered becuase i couldn't dind a dOrthopedist in the Austin, Tx. area to accept w/o health insurance. I'm back to work as a high school teacher but even with the pain medication 50% of the time it only helps some what. The first series of epidural helped some but the pain mgmt. doctor want to do a series of 3, which would be 3 lumbar injections lefts and right and 3 in my C7 area. I can exist without nearly as much pain medications if I didn't have to work and had the luxury of being able to lie down for a while. I asked about a disability retirement and my doctor told me it was treatable with epidurals, so it would not hold up. This would not be SSI disabilty but with my Teacher Retirement System. It seems that many do not think teaching can be a physical job but the bending over and lifting and sitting at the computer for long periods of time has me in very severe pain. It's mentally and physically draining. I have become so frustrated, I've become very depressed. I have not sought out counseling yet but being a divorced 57 year old male. I live in an new area where I have no friends to even ask for assistance to drive me to and from appointments, when I need a ride due to sedations. I'm now driving 120 miles to and from each doctors visit to where I onced lived and where my doctors are located in Tyler, Tx.

I have a consultation vist with the pain mgmt doctor Feb. 18 and I would imagine she will recommend me see a GI doctor for another colonoscopy. I'm so depressed my state of mind is really starting to scare me. It seems the people I ask for assistance(they have to work too), I'm really inconveiniencing them. I have considered suicide and my depression is worsening. First if any one has had GI trouble from Corticosteroid Injections, please let me know. I need to finish up my epidurals for relief but this has drug out from October to now and I may end up not having a job at the end of this school year, so I'll be w/o health insurance again and I'm not in a financial position to pay $500 p/mo for health insurance. Any info help would be of assistance. Thanks


  • If I was you I would first go to your GI doctor and get your intestinal issues under control. AS someone with intenstinal issues I can't tell you how key it is to eat correctly. Yes steriods are processed through the intestinal wall, according to my doctor. Your stomach can handle them if you have the disease under control. One thing my Gi doctor has me to be sure I have enough fiber which to insure that I get it through metamucil as the proper levels are hard to meet. Then we also limit my intake of fructose which means all kinds of sugar both natural and man made. So I don't eat a lot of fruit. But what will work for you, your GI doctor should help you to come to a better solution. My Gi doctor didn't want long term use of stool softners as the body becomes depend on them. I can tell you my diverticulos is very under control at this point and time, so it will just take some work with your GI doctor to get it under control.
  • I never had any problems in the past with Diverticulitis. I have started taking Benefiber Tabs 2-3 daily. Since I finished my regime of antibiotics, my Diverticulitis has abated. I also have other health issues. I had a series of mini strokes in 2009 and on 3 hypertension meds. I imagine my Orthopedic pain Mgmt doctor will tell me to see a GI doctor since it's been 6 years since my Colonoscopy. My main issue now is my severe bain back pain with my Spinal Stenosis. I need to finish my treatments due to there may be a RIF with my present employer and I'll be without health insurance if this occurs.
    The pain meds(Hydrocodone) is a doubled edged sword. Norco 10/325 has 10mg of hydrocodone which is a fairly high doseage and I take 2-3 tabs daily.The next series of epidurals will be a good indicator, if this triggers the episodes. All I know is I'm really struggling mentally and physically attempting to do my job as a high school teacher. I plan on seeking counseling for my depression. Thanks
  • I have Diverticulosis also and I take metamucil daily for added fiber. I agree you should see your GI Dr. also and continue your injections to see if they help. Do you have Short and Long term disability at work? That may be an option for you if you're having problems with attendance and harassment from your Employer. If you have a union they will be able to help you. I hope the counseling helps you also. Best wishes and keep us posted how you're doing. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • No Teacher Unions in Texas. Since I'm with a new school district, I'm on a probationary contract. Even with 16 years in the classroom, with the Texas budget shortfall the school district I'm with is going to have it's budget a $5,000,000 budget cut. So the odds are my contract will not be renewed.

    I'm single so I only have my income to survive on. I could honestly get by w/o the epidurals at this point if I did have to be so active. At 57, my body is getting old. I have other Ortho problems with bone spurs in both shoulders. I may have to start asking some of my other previous Orthopedists, do the have a collegue that would be sensitive to my plight that would give me the diagnosis to get the disabilty retirement, that I'm looking for from the Texas Teacher's Retirement System not SSI(board consist of 3 doctors 2 of the 3 have to concur for disability to be granted).

    It's not that I would be living large even with 16 years teaching, I would receive less than $2000 p/mo. I could make it but I would just be existing. I could work some part time, I just don't want to sit home. I'd like to do something to assist the elderly or some type of public assitance work but at 57 there's not much of a demand for people my age, especially with our weak economy. I'll still continue with my epidurals. If I have a another attack of Diverticulitis shortly after the next lower lumbar injections, then the Orthopedist Pain Mgmt. doctor will have to consider that this is the reason causing the flair ups. I just don't want to end up have a perforation of my intestine's that will call for major surgery.

    It sure would make it easier if I could find an Orthopedist that would be sensitive to my plight to help me. I'm ready to leave teaching and the stress of the job! The 10-12 hour days are tough, it would be easier if I loved my job but I no longer do. You'd have to experience the classroom to believe it!
  • You have a tough job. I had a roommate who was a Teacher(Primary though at a private Christian school) and I helped grade papers once in awhile for her and it's rough because you have to take your work home with you.

    I hope the ESI's help and don't flare up again with your GI issues. Take care. Charry

    Why is this column so skinny? Is it just me or is this real narrow?

    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
Sign In or Register to comment.